Side effects from the COVID-19 vaccine won't be a 'walk in the park,' doctors warn
The vaccines in final stages of trial are said to induce symptoms similar to the virus.
The Facts Inside Our Reporter’s Notebook
Doctors are suggesting that the CDC warn the public that the new coronavirus vaccines, which are expected to be approved by the FDA in the next few weeks, will have unpleasant effects on patients.
Pfizer and Moderna each have acknowledged that their vaccines could induce side effects similar to the virus itself, with possible muscle pains, chills and headache.
In a Monday meeting with Centers for Disease Control and Prevention advisers, doctors said public health officials and drugmakers need to warn people about the rough side effects so they are prepared and not scared away from getting the second dose.
Both vaccines that are in the process of approval by the Federal Drug Administration require two doses, according to Dr. Sandra Fryhofer of the American Medical Association. Fryhofer says she's warned that her patients won't come back for the second dose if the side effects are bad enough.
"We really need to make patients aware that this is not going to be a walk in the park,” Fryhofer said during a virtual meeting with the Advisory Committee on Immunization Practices, an outside group of medical experts that advise the CDC. “They are going to know they had a vaccine. They are probably not going to feel wonderful. But they’ve got to come back for that second dose.”
Participants in the September vaccine trials reported symptoms including a high fever, body aches and daylong exhaustion after receiving the vaccine.
The side effects also raise the question about whether getting the vaccine outweighs the risk of getting the virus.
A 50-year-old participant in the Moderna study said she suffered a bad migraine and loss of energy.
“If this proves to work, people are going to have to toughen up,” she said. “The first dose is no big deal. And then the second dose will definitely put you down for the day for sure. ... You will need to take a day off after the second dose.”